Alert archive / Arizona / Dust Storm Advisories in 2021

Dust Storm Advisory 7, NWS Tucson, AZ

August 13, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this dust storm advisory at Aug 13, 2021, 11:49 PM MST for Pima County, Pinal County, Arizona. It was in force for 56 min.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 11:49 PM MST (06:49 UTC)
Expired
Aug 14, 2021, 12:45 AM MST
In force
56 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 65 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS55 KTWC 140649
DSWTWC

Dust Advisory
National Weather Service Tucson AZ
1149 PM MST Fri Aug 13 2021

AZC019-021-140745-
/O.NEW.KTWC.DS.Y.0007.210814T0649Z-210814T0745Z/
Pima-Pinal-
1149 PM MST Fri Aug 13 2021

The National Weather Service in Tucson has issued a

* Dust Advisory for...
  North central Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 1245 AM MST.

* At 1148 PM MST, a wall of dust was along a line extending from 10
  miles southwest of Maricopa to near Florence, moving southwest at
  30 mph.

  HAZARD...Less than one mile visibility with strong wind in excess 
           of 40 mph.

  SOURCE...Detected by National Weather Service meteorologists.

  IMPACT...Hazardous travel.

* This includes the following highways...
   Interstate 10 between mile markers 205 and 225.
   Route 79 between mile markers 120 and 128.
   Route 87 between mile markers 116 and 123.

Locations impacted include...
Eloy, Picacho, Chui-Chu, Picacho Peak State Park, Red Rock, Cactus 
Forest, Cockleburr, North Komelik, Kohatk, Jack Rabbit, Shopishk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

Motorists should not drive into an area of blowing dust. PULL ASIDE
STAY ALIVE!

&&

A Severe Thunderstorm Watch remains in effect until 300 AM MST for
southeastern Arizona.

LAT...LON 3302 11119 3245 11137 3239 11235 3251 11232
      3251 11221 3268 11220 3268 11216 3272 11215
      3272 11205 3277 11205 3277 11188 3279 11187
      3279 11178 3273 11174 3273 11167 3301 11129
TIME...MOT...LOC 0648Z 025DEG 25KT 3293 11214 3299 11130 

$$

Meyer

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm advisory went out at Aug 13, 2:03 PM MST, 9 hours 46 minutes earlier.

Area forecast discussion, Aug 13, 2:03 PM MST, 9 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
203 PM MST Fri Aug 13 2021

.SYNOPSIS...A disturbance moving in from the east today into the
weekend will increase convection for much of southeast Arizona.
Some storms will generate strong winds and very heavy rain which
will result in continued flooding concerns.

&&

.DISCUSSION...Current radar shows isolated thunderstorms along the
international border and the White Mountains. Through the
afternoon expect further development in these areas with coverage
expanding. There is ample moisture and instability for storms to
tap into along with a small upper level disturbance moving in from
New Mexico. Hi-res guidance shows the storms forming over the
Whites propagating southwestward late this afternoon into the
evening. These storms will likely make it into the Tucson metro by
this evening and possibly propagate into far western Pima County.
Colliding outflows from storms along the border will also lead to
further storm formation. The main threats will be heavy rainfall
and strong to severe wind gusts. The SPC has most of the CWA in a
marginal severe risk for wind. Storms will also be capable of
1"-2" per hour rainfall rates. The soil is already saturated from
previous rains so washes and rivers will be quick to start flowing.
Through tonight the HREF PMM QPF shows some of the sky islands
receiving up to 3 inches of rain. Flash and areal flooding will be
a threat today and tomorrow especially over area burn scars.
Tonight there could be a few lingering storms especially in
western Pima County.

The forecast Saturday is a little more uncertain than today and
will depend on how much nocturnal activity there is tonight. The
ingredients for storms with heavy rainfall will be there but the
atmosphere could be worked over leading to a later start. The
ECMWF EFI for QPF does show a chance for anomalously high
rainfall especially for eastern areas. A weak disturbance will
still be moving through which could lend some upper level support
Saturday as well. The main threat looks to be heavy rainfall with
severe winds taking a back seat, although winds in excess of 40
mph will still be possible. Areas that receive rainfall today
will be especially susceptible to flooding Saturday. Sunday
eastern areas begin to dry some with slightly reduced PWAT values,
but ample moisture will still be in place from Tucson westward.
Expect another round of scattered convection with heavy rainfall
being the primary threat.

Monday PWAT values will be back down to around normal for this
time of year, so expect more isolated to scattered showers and
thunderstorms. The steering flow will be out of the northwest
leading to the chance for a Rim shot. Little too early to tell how
far storms will propagate off the Rim. Tuesday and Wednesday look
to be low to mid grade monsoon days. Thereafter a trough moves
through to the north turning our flow southwesterly, which will
likely dry us out a little bit.

&&

.AVIATION...Valid through 15/00Z.
Isolated to scattered SHRA/TSRA this afternoon along the
international border and the White Mountains. Storms expand in
coverage by late afternoon into the evening covering most of
southeast Arizona. There is a chance some storms remain overnight
with another round of convection Saturday afternoon. Some of the
storms today could be severe with gusty winds and small hail.
Otherwise expect sfc winds 10 kts or less. Clouds will be SCT-BKN
7k-10k ft MSL through the period with occasional MVFR conditions
in SHRA/TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Ample moisture this weekend along with periodic
mid level disturbances will result in scattered to numerous
showers and thunderstorms across southeastern Arizona. Storm
coverage then reduces starting Monday to isolated to scattered.
Given the higher levels of moisture and cloud coverage, temperatures
will be cooler this weekend into next. Strong, erratic winds and
locally heavy rainfall will be possible with any stronger storms
that develop. 20-foot winds will generally be less than 15 mph
when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 13, 7:04 PM MST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
704 PM MST Fri Aug 13 2021

AZZ507-508-513-140245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
704 PM MST Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern Pima,
southwestern Cochise and northeastern Santa Cruz Counties through 745
PM MST...

At 704 PM MST, Doppler radar was tracking a strong thunderstorm near
Tombstone, or 17 miles southeast of Benson, moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Whetstone, Huachuca City, St. David, Tombstone, Elgin,
Fort Huachuca, Fairbank and Charleston.

This includes the following highways...
 Route 80 between mile markers 303 and 332.
 Route 82 between mile markers 44 and 67.
 Route 90 between mile markers 302 and 315, and between mile markers
329 and 336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM MST for
southeastern Arizona.

&&

LAT...LON 3188 11021 3186 10982 3146 10982 3167 11057
TIME...MOT...LOC 0204Z 006DEG 11KT 3182 11006

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JRM
Special weather statement, Aug 13, 7:22 PM MST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
722 PM MST Fri Aug 13 2021

AZZ503-504-507-513-514-140300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
722 PM MST Fri Aug 13 2021

...Strong thunderstorms will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through 800
PM MST...

At 722 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Elgin to 10 miles north of
Sonoita to near Vail. Movement was southwest at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vail, East Sahuarita, Patagonia, Sonoita, Elgin, Corona De Tucson and
Madera Canyon.

This includes the following highways...
 Interstate 10 between mile markers 280 and 290.
 Route 82 between mile markers 19 and 48.
 Route 83 between mile markers 17 and 58.
 Route 90 between mile markers 302 and 304.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM MST for
southeastern Arizona.

&&

LAT...LON 3159 11093 3191 11094 3211 11057 3205 11054
      3182 11055 3179 11031 3148 11061
TIME...MOT...LOC 0222Z 050DEG 22KT 3172 11047 3182 11058 3206 11064

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JRM
Special weather statement, Aug 13, 7:55 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
755 PM MST Fri Aug 13 2021

AZZ503-504-507-513-140400-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
755 PM MST Fri Aug 13 2021

...Strong thunderstorms will impact portions of east central Pima,
southwestern Cochise and Santa Cruz Counties through 900 PM MST...

At 755 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from East Sahuarita to 9 miles east of Tubac to near
Fort Huachuca. Movement was southwest at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sahuarita, Green Valley, Nogales, Tubac, Rio Rico, Huachuca City,
East Sahuarita, Patagonia, Sonoita, Elgin, Patagonia Lake State Park,
Fort Huachuca, Nogales International Airport, Parker Canyon Lake,
Tumacacori, Amado, Kino Springs, Pena Blanca Lake, Canelo and
Lochiel.

This includes the following highways...
 Interstate 19 between mile markers 1 and 40.
 Route 82 between mile markers 1 and 37.
 Route 83 between mile markers 3 and 36.
 Route 90 between mile markers 312 and 316.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM MST for
southeastern Arizona.

&&

LAT...LON 3136 11116 3172 11114 3196 11089 3175 11077
      3164 11031 3133 11038 3133 11108
TIME...MOT...LOC 0255Z 024DEG 22KT 3192 11090 3165 11090 3152 11042

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JRM
Local storm report, Aug 13, 9:47 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
947 PM MST FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLASH FLOOD      14 S SAFFORD            32.63N 109.69W
08/13/2021                   GRAHAM             AZ   DEPT OF HIGHWAYS

            US HIGHWAY 191 NEAR MILE POST 100 HAS
            FLOODED. REPORT FOUND ON AZ 511.

0223 PM     FLASH FLOOD      13 W BISBEE             31.38N 110.14W
08/13/2021                   COCHISE            AZ   DEPT OF HIGHWAYS

            FLOODING ON 92 EASTBOUND NEAR GUIDANCE WAY
            (MILE POST 339). CAUSED A VEHICLE ACCIDENT.

0714 PM     FLASH FLOOD      BENSON                  31.96N 110.31W
08/13/2021                   COCHISE            AZ   LAW ENFORCEMENT

            FLOODING ISSUES IN THE CITY OF BENSON FROM
            BENSON POLICE. THE BENSON COMMUNITY CENTER
            WAS IMPACTED AND LOCAL POLICE ARE
            REDIRECTING TRAFFIC AND CLOSING SECTIONS OF
            ROADS. A HOUSE WAS FLOODED OUT, DETAILS ON
            THE SPECIFICS ARE UNKNOWN.

&&
Local storm report, Aug 13, 10:10 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1010 PM MST FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     FLASH FLOOD      4 NNW BISBEE            31.46N 109.95W
08/13/2021                   COCHISE            AZ   PUBLIC

            FLOODING ON ROADWAY ON SR-80 NORTHBOUND NEAR
            N OLD DIVIDE RD (339).

&&

JRM
Local storm report, Aug 13, 10:11 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1011 PM MST FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     FLASH FLOOD      1 E SAINT DAVID         31.90N 110.21W
08/13/2021                   COCHISE            AZ   PUBLIC

            FLOODING ON ROADWAY ON SR-80 NORTHBOUND NEAR
            E BARLOW LN (301).

&&

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:06 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 13, 5:07 PM MSTFlash Flood Warning Considerable damage threatTWCGraham, Greenlee3 hr
Aug 13, 5:11 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 13, 5:48 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 13, 6:05 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 13, 6:08 PM MSTSpecial Weather StatementTWC37 min
Aug 13, 6:12 PM MSTSpecial Weather StatementTWC48 min
Aug 13, 6:26 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham3 hr
Aug 13, 6:30 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 13, 6:35 PM MSTAreal Flood AdvisoryTWCPima115 min
Aug 13, 6:40 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz50 min
Aug 13, 7:04 PM MSTSpecial Weather StatementTWCCochise41 min
Aug 13, 7:22 PM MSTSpecial Weather StatementTWCSanta Cruz38 min
Aug 13, 7:55 PM MSTSpecial Weather StatementTWCSanta Cruz65 min
Aug 14, 12:54 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 14, 1:02 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 14, 1:58 AM MSTSpecial Weather StatementTWC62 min
Aug 14, 4:11 AM MSTAreal Flood AdvisoryTWCPima4 hr
Aug 14, 5:06 AM MSTFlash Flood WarningTWCPima3 hr
Aug 14, 5:35 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 14, 1:53 PM MSTAreal Flood AdvisoryTWCPinal112 min
Aug 14, 2:19 PM MSTFlash Flood Warning Considerable damage threatTWCPinal116 min
Aug 14, 2:53 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 14, 3:19 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 14, 3:23 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 14, 3:23 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Aug 14, 3:25 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 14, 3:28 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 14, 3:56 PM MSTSpecial Weather StatementTWCCochise49 min
Aug 14, 4:01 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 14, 4:05 PM MSTFlash Flood Warning Considerable damage threatTWCPima115 min
Aug 14, 4:18 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 14, 4:36 PM MSTAreal Flood AdvisoryTWCPima114 min
Aug 14, 4:40 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Dust Storm Advisories in Arizona, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.